Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Columbia, SC

August 31, 2017Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 5:12 PM EDT for Lee County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 5:12 PM EDT (21:12 UTC)
Expired
Aug 31, 2017, 6:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lee County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS52 KCAE 312112
SVRCAE
SCC061-312200-
/O.NEW.KCAE.SV.W.0191.170831T2112Z-170831T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
512 PM EDT THU AUG 31 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...

* Until 600 PM EDT

* At 511 PM EDT, a severe thunderstorm was located northwest of 
  Bishopville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bishopville and Lynchburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 8023 3399 8024 3426 8041 3435 8027
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3415 8015
      3409 8008 3407 8003
TIME...MOT...LOC 2111Z 259DEG 19KT 3423 8032 

HAIL...0.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
085 
WWUS52 KCAE 312142
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
542 PM EDT THU AUG 31 2017

SCC061-312200-
/O.CON.KCAE.SV.W.0191.000000T0000Z-170831T2200Z/
Lee SC-
542 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN LEE COUNTY...

At 541 PM EDT, a severe thunderstorm was located over Lydia, or 7
miles east of Bishopville, moving east at 20 mph. Other storms were
developing to the west of the area and may move into northern Lee
county. These storms may intensify and become severe.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bishopville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3414 8028 3413 8033 3426 8041 3435 8027
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3415 8015
      3415 8021
TIME...MOT...LOC 2141Z 259DEG 19KT 3426 8013 

HAIL...0.75IN
WIND...60MPH
 
$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:09 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 31, 5:09 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
509 PM EDT Thu Aug 31 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue through the end
of the week as the remnants of TS Harvey bring increasing
moisture to the region. Drier air will filter into the region by
late in the weekend with temperatures near normal. A cold front
will approach from the west around the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The remnants of Tropical Storm Harvey will lift from the lower
Mississippi River Valley toward the Tennessee River Valley
bringing increased moisture. A warm front over central GA this
afternoon will lift north across the area tonight. Already
seeing moderate instability over the CSRA into the Central
Midlands. Mid-level short wave energy combined with moderate
instability and Precipitable water values between 2.0 and 2.3
inches allowing convection to develop this afternoon. Scattered
to numerous showers and thunderstorms are expected into the
evening. Could see a few severe storms...especially across the
southern Midlands and CSRA where instability and shear is
greatest. Damaging winds appear to be the main threat. An
isolated tornado threat cannot be ruled out. Afternoon
temperatures will peak in the lower 80s north to near 90 south.

Scattered showers and thunderstorms are expected to continue
through the early portions of tonight, before becoming more
isolated late tonight. With the energy associated with the
remnants of Harvey rotating around the eastern side of the low,
and with a weak warm front lingering across the Midlands
overnight...cannot rule out a few strong storms tonight,
especially over the western portions of the forecast area.
Overnight lows will be in the lower 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, the remnants of Harvey will push mainly over the TN
Valley, while a cold front begins pushing southward towards the
forecast area through the day. With the increased shear along
the front as it moves into the area, expect another round of
stronger storms to develop during the afternoon hours. There is
a risk of severe storms during the afternoon and evening hours.
The latest Day 2 severe weather outlook from SPC has much of the
northern half of the state in Slight Risk with the rest of the
state in Marginal Risk for Friday. The cold front should move
through the area late Friday night, with storms still possible
along the front. Some drier air may begin filtering into the
area from the west late Friday night.

Temperatures Friday will range from the lower to middle 80s
north to near 90 across the southern Midlands and CSRA. most of
the area in warm sector. Readings on Friday night slightly
cooler with temperatures in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Drier airmass moving into the area behind the cold front on
Saturday will allow for diminished rain chances as the day goes
on. Dry weather expected to continue into Tuesday as high
pressure settles into the region. Latest GFS indicating
moisture return on Wednesday into Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
There will be a moist south flow between high pressure off the
Southeast Coast and the remnants of Harvey lifting northeastward
into Tennessee. There will also be a front mainly just north of
the terminals. The pattern will result in numerous thunderstorms
mainly during the afternoon and areas of stratus at night and
during the morning. Wind may limit late night and early morning
fog. The NAM and GFS MOS plus SREF guidance indicated mainly IFR
ceilings late tonight and early Friday morning. Confidence was
less during the rest of the TAF period with timing uncertainty
associated with scattered to numerous thunderstorms.

EXTENDED AVIATION OUTLOOK...Widespread status and fog may occur
Friday night into Saturday morning. Otherwise, no significant
impacts expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Thu Aug 31 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
350 AM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms this afternoon and tonight may
bring strong winds and brief heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms remain possible on Friday as the
remnants of Harvey move north of the area, and a cold front moves
southward. Isolated severe storms with strong winds and heavy
rainfall will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 4:29 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT THU AUG 31 2017

SCZ031-036>038-312115-
Orangeburg-Calhoun-Clarendon-Sumter-
429 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL CLARENDON...SOUTHWESTERN SUMTER AND NORTH CENTRAL ORANGEBURG
COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Brookdale,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brookdale, St. Matthews, Summerton, Elloree, Pinewood, Cameron,
Wilkinson Heights and Wedgewood.

If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3360 8029 3348 8083 3360 8091 3376 8069
      3377 8066 3376 8066 3375 8064 3375 8061
      3379 8060 3381 8060 3381 8061 3389 8051
TIME...MOT...LOC 2029Z 245DEG 25KT 3356 8079

CJR
Special weather statement, Aug 31, 4:53 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
453 PM EDT THU AUG 31 2017

SCZ027-028-312130-
Lexington-Richland-
453 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON AND
NORTHWESTERN RICHLAND COUNTIES...

At 453 PM EDT, a strong thunderstorm was located 7 miles northwest of
Lexington, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Oak Grove,
Chapin, Seven Oaks and Lake Murray Of Richland.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3398 8109 3402 8144 3408 8142 3407 8141
      3407 8139 3411 8142 3416 8140 3416 8105
TIME...MOT...LOC 2053Z 274DEG 26KT 3406 8131

CJR
Local storm report, Aug 31, 4:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     2 NW NEW ELLENTON       33.43N 81.71W
08/31/2017                   AIKEN              SC   UTILITY COMPANY

            REPORTED A LARGE DOWN THAT DOWNED A POWER
            LINE ALONG DRY BRANCH ROAD NEAR NEW
            ELLENTON.

&&

LCV
Local storm report, Aug 31, 4:58 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             NEW ELLENTON            33.42N 81.69W
08/31/2017  E1.00 INCH       AIKEN              SC   UTILITY COMPANY

            UTILITY EMPLOYEE REPORTED HAIL THE SIZE OF A
            QUARTER IN THE TOWN OF NEW ELLENTON.

&&

LCV
Local storm report, Aug 31, 5:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     2 NW NEW ELLENTON       33.43N 81.71W
08/31/2017                   AIKEN              SC   UTILITY COMPANY

            REPORTED A LARGE BRANCH THAT DOWNED A POWER
            LINE ALONG DRY BRANCH ROAD NEAR NEW
            ELLENTON.

&&

LCV
Local storm report, Aug 31, 5:03 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     NEW ELLENTON            33.42N 81.69W
08/31/2017                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN IN THE
            TOWN OF NEW ELLENTON AT THE INTERSECTION OF
            VIRGINIA AVENUE AND COFFEE STREET.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Aug 31, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg37 min
Aug 31, 4:02 PM EDTSpecial Weather StatementCAEKershaw58 min
Aug 31, 4:26 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:29 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 31, 4:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee64 min
Aug 31, 4:53 PM EDTSpecial Weather StatementCAELexington37 min
Aug 31, 5:06 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw54 min
Aug 31, 5:14 PM EDTSpecial Weather StatementCAEBamberg46 min
Aug 31, 5:33 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 31, 6:17 PM EDTSpecial Weather StatementCAEClarendon28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.